Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Have hospitalised with fever, chills, petechiae on lips, taking prednisone, have low platelet. Have polycythemia, taking hydroxyurea

My father-in-law was diagnosed with polycythemia a few years ago, and was taking hydroxyurea for it. He has been hospitalized for the past few weeks because of high fever and chills and being really weak. The doctors have done a complete blood test as well as a bone marrow test and haven't been able to find anything abnormal except for the fact that now he has low platelet counts! I can't find anything that mentions both of these in the same patient.
I am a bit concerned because he has also developed very small petechiae on his lips which he's taking some prednisone for it now.
Thanks for your help
Asked On : Thu, 18 Apr 2013
Answers:  1 Views:  52
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
I am surprised that your doctor didnt tell your father-in-law to come in for regular blood tests, as a major side effect of hydroxyurea is infections as a result of the effect it has on the bone marrow.
I am assuming he is now off the hydroxyurea, so as such his bone marrow should start working normally again and his white blood cells will increase that should help in his condition.
Also ask them why they are giving him prednisone, as yes it is given for infections. But i am not clear on how it helps your father-in-law's condition.

Hope this answered your question.
Answered: Fri, 21 Jun 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor